Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Wichita, KS

May 19, 2005Woodson County, Kansas

NWS Wichita, KS issued this flash flood warning at May 19, 2005, 6:35 AM CDT for Woodson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 6:35 AM CDT (11:35 UTC)
Expired
May 19, 2005, 9:30 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Woodson County, KS

The radar

The Topeka radar (KTWX), 135 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1517 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 191138
FFWICT
KSC207-191430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
635 AM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN WICHITA ISSUED A

* FLASH FLOOD WARNING FOR...
  WOODSON COUNTY IN SOUTHEAST KANSAS.

* UNTIL 930 AM CDT.

*EXCESSIVE RAINFALL FROM OVERNIGHT HAD WASHED OUT A BRIDGE ON 150TH 
ROAD, BETWEEN VIOLET ROAD AND UTE ROAD. THIS IS ABOUT 2 MILES 
NORTHWEST OF PIQUA. WOODSON COUNTY ROAD AND BRIDGE WILL BE OUT 
SHORTLY TO BLOCK OFF ACCESS TO THE BRIDGE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3776 9580 3775 9555 3800 9556 3801 9580

$$

/SEDLOCK
1 follow-up statement
000 
WGUS73 KICT 191343
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
842 AM CDT THU MAY 19 2005

KSC207-191430-
WOODSON KS-
842 AM CDT THU MAY 19 2005

...FLASH FLOOD WARNING FOR WOODSON COUNTY HAS BEEN CANCELLED...

AT 825 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
FLOODING WAS NO LONGER OCCURRING ACROSS THE COUNTY. THEREFORE, THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED. 

LAT...LON 3776 9580 3775 9555 3800 9556 3801 9580

$$

/COX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 19, 3:30 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 19, 3:30 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 AM CDT THU MAY 19 2005

.DISCUSSION...
FORECAST CONCERN...
CONVECTIVE RE-DEVELOPMENT THIS AFTERNOON/EVENING...

DISCUSSION A BIT ABBREVIATED DUE TO ONGOING WEATHER.

POOL OF LOW LEVEL MOISTURE/INSTABILITY WILL REMAIN SITUATED ACROSS
PORTIONS OF SOUTH CENTRAL/SOUTHEAST KANSAS TODAY. UPPER TROF WILL
BEGIN TO TURN SOUTHEAST ACROSS THE UPPER MIDWEST, SENDING A
SECONDARY SURFACE FRONT SOUTH INTO THE AREA THIS EVENING/TONIGHT.
THIS FRONT WILL ENCOUNTER A MODERATE TO POTENTIALLY VERY UNSTABLE
AIRMASS NEAR PEAK HEATING, WITH COMBINED SHEAR MORE THAN ADEQUATE
FOR ORGANIZED SEVERE STORMS, MAINLY ACROSS SOUTHEAST KANSAS.
PRECIPITABLE WATER VALUES ALSO AROUND 1.5 INCHES AGAIN, SO HEAVY
RAINALL A RISK AGAIN TOO. WILL MENTION ALL THESE CAVEATS IN THE
HAZARDOUS WEATHER OUTLOOK.

DRIER/MORE STABLE AIR WILL INFILTRATE THE AREA LATER TONIGHT AND
FRIDAY, SQUELCHING PRECIP CHANCES. DESPITE BACKDOOR FRONT, ONLY
SLIGHT CHANGE IN AIRMASS, WITH LOWER DEW POINTS ALLOWING FOR MORE
RESILIANT DIURNAL RECOVERY. TEMPS WILL CONTINUE TO AVERAGE ABOVE
CLIMO THROUGH THE END OF THE WEEK.

SOME TWEAKS TO FORECAST OVER THE WEEKEND, MAINLY TO GET TO BETTER
CONSENSUS WITH ADJACENT OFFICES.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    89  64  88  63 /  20  20   0   0
HUTCHINSON      91  62  90  62 /  10  10   0   0
NEWTON          90  63  88  62 /  20  10   0   0
ELDORADO        89  63  88  62 /  30  20   5   0
WINFIELD-KWLD   88  65  89  64 /  30  30   0   0
RUSSELL         92  60  91  63 /   5   5   0   0
GREAT BEND      92  61  92  63 /   5   5   0   0
SALINA          92  62  91  62 /  10  10   0   0
MCPHERSON       92  62  90  62 /  10  10   0   0
COFFEYVILLE     87  65  86  62 /  30  30   5   0
CHANUTE         86  64  85  61 /  30  30   5   0
IOLA            87  63  85  61 /  30  20   5   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DARMOFAL
Hazardous weather outlook, May 19, 5:15 AM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
515 AM CDT THU MAY 19 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
515 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG CAN BE EXPECTED UNTIL MID-MORNING ACROSS PORTIONS
OF CENTRAL KANSAS TO THE NORTH AND WEST OF WICHITA, MAINLY ALONG
AND 20 MILES EITHER SIDE OF HIGHWAY 50, FROM WEST OF HUTCHINSON
TO COTTONWOOD FALLS. VISIBILITIES MAY BE REDUCED TO ONE-QUARTER
MILE AT TIMES.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING, FOR AREAS MAINLY ALONG AND EAST OF THE KANSAS
TURNPIKE. THE MAIN RISK WILL BE HAIL UP TO QUARTER SIZE AND
WINDS TO 60 MPH. ALTHOUGH THE STORMS ARE EXPECTED TO BE WIDELY
SCATTERED, HEAVY RAIN COULD RESULT IN LOCALIZED FLOODING, ESPECIALLY
IN AREAS THAT RECEIVED RAIN LAST NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY NIGHT AND
SUNDAY ACROSS THE ENTIRE AREA. LOOK FOR LATER FORECASTS AND
OUTLOOKS ON THE DETAILS OF ANY POTENTIAL SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND
EVENING, FOR AREAS MAINLY EAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KED

In the hours before

Special weather statement, May 19, 1:34 AM CDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
134 AM CDT THU MAY 19 2005

KSZ093-190700-
COWLEY-
134 AM CDT THU MAY 19 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF DEXTER...OR 22 MILES
SOUTHEAST OF WINFIELD...AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCALLY VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE
EXPECTED. RAIN AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN A SHORT TIME
WITH THESE STORMS.

/SEDLOCK
Special weather statement, May 19, 1:59 AM CDT, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
159 AM CDT THU MAY 19 2005

KSZ098-190745-
CHAUTAUQUA-
159 AM CDT THU MAY 19 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...

AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PERU...OR 6 MILES SOUTHEAST OF SEDAN...AND
MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCALLY VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE
EXPECTED. RAIN AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN A SHORT TIME
WITH THESE STORMS.

/SEDLOCK
Special weather statement, May 19, 2:05 AM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
205 AM CDT THU MAY 19 2005

KSZ095-190730-
WILSON-
205 AM CDT THU MAY 19 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WILSON COUNTY...

AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUFFALO...OR 13 MILES WEST OF CHANUTE...AND
MOVING SOUTH AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCALLY VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE
EXPECTED. RAIN AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN A SHORT TIME
WITH THESE STORMS.

/SEDLOCK
Special weather statement, May 19, 2:44 AM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
244 AM CDT THU MAY 19 2005

KSZ096-190830-
NEOSHO-
244 AM CDT THU MAY 19 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NEOSHO COUNTY...

AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THAYER...OR 12 MILES SOUTH OF CHANUTE...AND
MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCALLY VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE
EXPECTED. RAIN AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN A SHORT TIME
WITH THESE STORMS.

/SEDLOCK
Local storm report, May 19, 2:51 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
251 AM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     FLASH FLOOD      10 NE YATES CENTER      37.97N 95.61W
05/19/2005                   WOODSON            KS   LAW ENFORCEMENT

            BRIDGE WASHED OUT ON 150TH ROAD, BETWEEN VIOLET ROAD AND
            UTE ROAD. THIS IS ABOUT 2 MILES NORTHWEST OF PIQUA.

&&

KED
Local storm report, May 19, 3:58 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
358 AM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     FLASH FLOOD      5 S NEOSHO FALLS        37.93N 95.56W
05/19/2005                   WOODSON            KS   LAW ENFORCEMENT

            SEVERAL RURAL COUNTY ROADS WERE WASHED OUT BETWEEN PIQUA
            AND NEOSHO FALLS.

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:42 AM CDTFlash Flood WarningICTWoodson4 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.